Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 9, NWS Goodland, KS

June 24, 2005Gove County, Kansas

NWS Goodland, KS issued this flash flood warning at Jun 24, 2005, 7:50 PM CDT for Gove County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2005, 7:50 PM CDT (00:50 UTC)
Expired
Jun 24, 2005, 10:45 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Gove County, KS

The radar

The Goodland radar (KGLD), 111 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
2337 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 250054
FFWGLD
KSC063-250345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
750 PM CDT FRI JUN 24 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GOVE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 1045 PM CDT

* AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM AN AREA OF THUNDERSTORMS ALONG AND NORTH OF A 
LINE FROM THE MONUMENT ROCKS TO QUINTER. THESE STORMS WERE MOVING 
NORTHEAST AT 15 MPH.

* THE AREA OF HEAVIEST RAIN WILL BE...
  ALONG AND NORTH OF A GOVE TO QUINTER LINE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 92 AND 110 IN KANSAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3880 10082 3882 10015 3912 10013 3913 10081

$$

JRM
2 follow-up statements
000 
WGUS73 KGLD 250233
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
830 PM MDT FRI JUN 24 2005

KSC063-250345-
GOVE KS-
930 PM CDT FRI JUN 24 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1045 PM CDT FOR GOVE
COUNTY...

AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 1 
TO 3 INCHES OF RAIN HAD FALLEN ACROSS NORTHERN GOVE COUNTY...MAINLY 
ALONG AND NORTH OF A GOVE TO QUINTER LINE. ALTHOUGH THE HEAVIEST 
RAINFALL HAS ENDED...ADDITIONAL SHOWERS AND THUNDERSTORMS ARE 
EXPECTED OVER THIS AREA IN THE NEXT SEVERAL HOURS. ANY ADDITIONAL 
RAINFALL WILL QUICKLY RUN OFF THE SATURATED GROUND.


BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

LAT...LON 3880 10082 3882 10015 3912 10013 3913 10081

$$

JRM
000 
WGUS73 KGLD 250353
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
952 PM MDT FRI JUN 24 2005

KSC063-250402-
GOVE KS-
1052 PM CDT FRI JUN 24 2005

...THE FLASH FLOOD WARNING FOR GOVE COUNTY HAS EXPIRED...

AT 1052 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAIN HAS ENDED ACROSS THE AREA. WHILE ADDITIONAL SHOWERS 
AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE NIGHT...RAINFALL 
AMOUNTS WILL BE LIGHT ENOUGH NOT TO CAUSE FLASH FLOODING. ALTHOUGH 
THE THREAT FOR FLASH FLOODING HAS ENDED...PONDING ON ROADWAYS AND 
LOW SPOTS WILL STILL BE POSSIBLE.

LAT...LON 3880 10082 3882 10015 3912 10013 3913 10081

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 2:56 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 24, 2:56 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
156 PM MDT FRI JUN 24 2005

.DISCUSSION...FORECAST CONCERNS THIS AFTERNOON INCLUDE
PRECIPITATION CHANCES THROUGH SUNDAY AS WELL AS TEMPERATURES
THROUGH MONDAY.

LATEST SURFACE MAP ANALYSIS SHOWED A WEAK COLD FRONT WHICH HAS
MOVED SOUTH OF OUR FORECAST AREA INTO SOUTHWEST KANSAS. A
SURFACE HIGH PRESSRUE RIDGE WAS LOCATED OVER MONTANA AND THE
DAKOTAS. LATEST IR AND WATER VAPOR SATELLITE IMAGERY INDICATED A CYCLONIC
CIRUCATION OF AN UPPER LOW OFF THE CALIFORNIA COAST WITH ANOTHER
SIMILAR FEATURE OFF THE WASHINGTON COAST.

MODELS INITIALIZED WELL TODAY WITH RESPECT TO SURFACE AND UPPER
LEVEL FEATURES AS WELL AS WITH TEMPERATURE AND MOISTURE FIELDS.
PREFERRED THE NAM MODEL FOR THE SHORT TERM PERIOD SINCE IT WAS
BEST HANDLING TEMPERATURES AS WELL AS SURFACE FEATURES. THE GFS
MODEL WAS DOING BETTER THAN THE ECMWF FOR THE EXTENDED FORECAST
PERIOD.

FOR TONIGHT A MOISTURE PLUME CONTINUES TO MOVE NORTHEAST IN UPPER
FLOW AROUND NORTHWEST PERIPHERY OF 500 MB UPPER LEVEL RIDGE. A WEAK
VORT MAX APPROACHING THE WESTERN HIGH PLAINS WILL MOVE THROUGH
EASTERN COLORADO AND KANSAS OVERNIGHT. CONVECTION ALREADY FORMING
EARLIER THIS AFTERNOON OVER OUR HIGHER TERRAIN TO THE WEST WILL
SLOWLY ADVANCE EASTWARD THIS EVENING INTO WESTERN KANSAS AND
SOUTHWEST NEBRASKA RESULTING IN CHANCES FOR THUNDERSTORMS. ALSO
ACCORDING TO THE RUC MODEL BOUNDARY LAYER RH IS HIGH OVERNIGHT
ESPECIALLY OVER OUER NORTHERN ZONES. WILL MENTION AREAS OF FOG
OVER THE NORTH WITH PATCHY FOG EAST TO WEST ALONG INTERSTATE 70. LOW
TEMPERATURES TONIGHT WILL REMAIN MILD IN THE MID TO UPPER 60S.

FOR SATURDAY INTO SUNDAY WEAK STATIONARY FRONT SLIDES FURTHER AWAY
FROM OUR FORECAST AREA AS ANOTHER WEAK MID LEVEL SHORTWAVE MOVES
THROUGH SATURDAY NIGHT INTO SUNDAY MORNING. EXPECT AFTERNOON
CONVECTION TO FORM OVER THE HIGHER TERRAIN TO OUR WEST AND MOVE
EASTWARD DURING THE LATE AFTERNOON AND EVENING HOURS SATURDAY.
WILL KEEP LOW CHANCE POPS FOR SATURDAY NIGHT AND SLIGHT CHANCE
POPS FOR EASTERN ZONES SUNDAY MORNING AS A RESULT. TEMPERATURES
SATURDAY NIGHT WILL BE MILD AND SIMILAR TO THOSE OF FRIDAY NIGHT
IN THE 60S. AS FOR HIGH TEMPERATURES ON SUNDAY WILL SEE LITTLE
CHANGE FROM PREVIOUS FORECAST WITH TEMPERATURES IN THE MIDDLE TO
UPPER 90S.

FOR MONDAY AND MONDAY NIGHT TYPICAL SUMEMRTIME PATTERN PERSISTS.
WILL MAINTAIN SLIGHT CHANCE POPS FOR THUNDERSTORMS IN THE
AFTERNOON AND EVENING. HAVE MADE NO CHANGES IN TEMPERATURES WITH
HIGHS IN THE 90S AND LOWS IN THE 60S.

AS FOR THE EXTENDED FORECAST PERIOD TUESDAY THROUGH FRIDAY SAW NO
REASON TO MAKE ANY DRASTIC CHANGES. STRONG UPPER LEVEL RIDGE
REMAINS ANCHORED ACROSS THE SOUTHERN U.S. FROM THE DESERT
SOUTHWEST EASTWARD THROUGH TEXAS TO THE CENTRAL GULF COAST STATES.
EXPECT THIS PERIOD TO REMAIN BASICALLY DRY. LATEST RUN OF THE GFS
DOES HINT AT A COLD FRONT TO MOVE INTO THE AREA SOMETIME LATE
WEDNESDAY INTO THURSDAY. IF THIS FEATURE DOES OCCUR MODELS TRY TO
BRING IN COOLER AIR WITH THE SYSTEM. LOOKS LIKE HIGH TEMPERATURES
ON THURSDAY AND FRIDAY WILL BE LITTLE CLOSER TO NORMAL IN THE
LOWER TO MIDDLE 90S. WILL NEED TO LOOK AT FURTHER MODEL RUNS TO
SEE HOW THIS DEVELOPS WITH TIME. WILL STILL KEEP SLIGHT CHANCE POPS FOR
THUNDERSTORMS TUESDAY AFTERNOON AND EVENING THEN DRY THROUGH
FRIDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

LAMMERS
Hazardous weather outlook, Jun 24, 11:59 AM CDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1059 AM MDT FRI JUN 24 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1059 AM MDT FRI JUN 24 2005

...CORRECTED TO ADD SPOTTER ACTIVATION STATEMENT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW CLUSTERS OF THUNDERSTORMS ARE EXPECTED ON THE FRINGES OF THE
TRI STATE REGION THIS AFTERNOON...WITH A BETTER CHANCE FOR
THUNDERSTORMS MOVING IN BY MID TO LATE EVENING. A FEW SEVERE STORMS
ARE POSSIBLE.

A COLD FRONT HAS STALLED FROM SYRACUSE KANSAS TO HILL CITY. ISOLATED
THUNDERSTORMS WILL FORM ALONG THE FRONT AFTER 3 PM CDT. THESE STORMS
WILL MOVE SLOWLY AND MAY DRIFT NORTH...AFFECTING AREAS NEAR
LEOTI...GOVE...AND HILL CITY BY LATE AFTERNOON. THE MAIN THREAT FROM
THESE STORMS WILL BE LOCALIZED DAMAGING WINDS FROM
DOWNBURSTS...ALTHOUGH SOME HAIL UP TO ONE INCH IN DIAMETER IS ALSO
POSSIBLE. ACTIVITY ALONG THE FRONT SHOULD DIMINISH WITH THE LOSS OF
DAYTIME HEATING AFTER 9 PM CDT.

ELSEWHERE...UPSLOPE FLOW WILL DEVELOP ACROSS EASTERN COLORADO AND
FAR NORTHWEST KANSAS. THIS WILL BRING INCREASING MOISTURE AND
INSTABILITY ONTO THE HIGH TERRAIN. ISOLATED TO SCATTERED
THUNDERSTORMS WILL DEVELOP WEST OF HIGHWAY 385 IN COLORADO AFTER 2
PM MDT. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.
STORMS MAY INITIALY EXHIBIT SOME SUPERCELL CHARACTERISTICS WHICH
WILL ENHANCE THE POTENTIAL FOR HAIL LARGER THAN ONE INCH. STORMS WILL
ALSO MOVE SLOWLY...RESULTING IN AT LEAST SOME OPPORTUNITY FOR HEAVY
RAIN DURING THE EVENING. THE STORMS ARE THEN EXPECTED TO
GROW INTO A LARGER AND FASTER MOVING COMPLEX WHICH SHOULD AFFECT
AREAS NORTH OF INTERSTATE 70 OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL DEVELOP EACH AFTERNOON IN EASTERN COLORADO AND
THEN DRIFT EAST INTO WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA
DURING THE EVENING. ANY SEVERE WEATHER WOULD LIKELY BE LIMITED TO
POCKETS OF DAMAGING WINDS. OTHERWISE...CLOUD TO GROUND LIGHTNING
WILL BE THE MAIN HAZARD.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT (3 PM CDT).

BURKE

In the hours before

Local storm report, Jun 24, 5:56 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             16 S BURLINGTON         39.07N 102.27W
06/24/2005  1.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

&&

BOYD
Local storm report, Jun 24, 6:15 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             5 N TRIBUNE             38.54N 101.75W
06/24/2005  0.75 INCH        GREELEY            KS   PUBLIC

0510 PM     HAIL             6 NE EDSON              39.39N 101.46W
06/24/2005  0.88 INCH        SHERMAN            KS   TRAINED SPOTTER

&&

BOYD
Local storm report, Jun 24, 6:41 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 SE TRIBUNE            38.45N 101.73W
06/24/2005  0.75 INCH        GREELEY            KS   TRAINED SPOTTER

&&

BOYD
Local storm report, Jun 24, 7:16 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             BIRD CITY               39.75N 101.53W
06/24/2005  1.00 INCH        CHEYENNE           KS   TRAINED SPOTTER

0616 PM     HAIL             BIRD CITY               39.75N 101.53W
06/24/2005  1.00 INCH        CHEYENNE           KS   TRAINED SPOTTER

&&

BOYD
Local storm report, Jun 24, 7:18 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM MDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             BIRD CITY               39.75N 101.53W
06/24/2005  1.00 INCH        CHEYENNE           KS   TRAINED SPOTTER

&&

BOYD
Local storm report, Jun 24, 7:29 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             GRAINFIELD              39.11N 100.47W
06/24/2005  0.75 INCH        GOVE               KS   LAW ENFORCEMENT

0620 PM     HAIL             9 NNE KIT CARSON        38.88N 102.73W
06/24/2005  0.75 INCH        CHEYENNE           CO   TRAINED SPOTTER

&&

BOYD

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:05 PM CDTSevere Thunderstorm WarningGLDGove55 min
Jun 24, 7:09 PM CDTSevere Thunderstorm WarningGLDCheyenne39 min
Jun 24, 7:15 PM CDTSevere Thunderstorm WarningGLDRawlins23 min
Jun 24, 8:01 PM CDTFlash Flood WarningGLDGreeley3 hr
Jun 24, 8:27 PM CDTSevere Thunderstorm WarningGLDCheyenne48 min
Jun 24, 9:01 PM CDTSevere Thunderstorm WarningGLDSheridan15 min
Jun 24, 9:27 PM CDTSevere Thunderstorm WarningGLDNorton48 min
Jun 24, 10:44 PM CDTSevere Thunderstorm WarningGLDDecatur31 min
Jun 25, 6:54 PM CDTSevere Thunderstorm WarningGLDCheyenne36 min

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.